Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2000, 8:53 PM CDT for Hancock County, Wright County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 13, 2000, 8:53 PM CDT (01:53 UTC)
- Expired
- Sep 13, 2000, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 9:05 PM CDT | Thunderstorm Wind 52 E | Holmes, IA | |
| Sep 13, 9:20 PM CDT | Hail 1 | Goldfield, IA | |
| Sep 13, 9:30 PM CDT | Hail 1.5 | Eagle Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
740 WUUS53 KDMX 140153 SVRDSM IAC081-197-140245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 853 PM CDT WED SEP 13 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 945 PM * AT 850 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF KANAWHA...OR ABOUT 29 MILES NORTH OF FORT DODGE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHWEST OF KANAWHA AROUND 910 PM NEAR BELMOND AROUND 920 PM NEAR ROWAN AROUND 930 PM HAIL UP TO THE SIZE OF QUARTERS...AND DAMAGING WINDS OF 60 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4310 9397 4257 9397 4256 9351 4310 9352 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Sep 13, 2:35 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT WED SEP 13 2000 FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND TEMPERATURES IN OUT PERIODS. MODELS ALL FORECAST A DEEPENING S/WV TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A DEEP UPR LOW WELL TO THE EAST. UPR DYNAMICS AND ASSOCIATED UVV STRONGEST ACRS NE IA TONIGHT. VORT MAX FCST TO PASS JUST TO THE N OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA. WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA. SFC LOW FCST TO DEEPEN AND MOVE ACROS SRN IA TONIGHT. RAPID LOW-LVL MOISTURE RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC SYSTEM. BASED ON POSITION OF STRONGEST PRES FALLS...MESO-ETA LOOKS REASONABLE REGARDING MOVEMENT OF SFC LOW. WITH LOW-LVL MOISTURE IN PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA. CNVG ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA. WL ADD POPS SRN IA FOR THIS. N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT. COOL DRY AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT. MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE. WL KEEP NO PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY AMS. .DSM...NONE. JOHNSON
In the hours before
Special weather statement, Sep 13, 3:33 PM CDT, 5 hours 20 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT WED SEP 13 2000 HAZARD--SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR ONE INCH HAIL. SOME STORMS COULD PRODUCE WIND GUSTS BETWEEN 50 AND 60 MPH. AREA OF CONCERN--ALL OF CENTRAL IOWA. TIMING DETAILS--AFTER 10PM. METEOROLOGICAL COMMENTS--INSTABILITIES HAVE BEEN INCREASING THROUGHOUT THE DAY AND 60 PLUS DEWPOINTS HAVE REALLY SURGED NORTHWARD INTO WESTERN IOWA THROUGH THE AFTERNOON. IN ADDITION SOUTHWEST WIND AT 15 TO 25 MPH HAVE TRANSPORTED VERY WARM AIR INTO THE STATE. A WARM FRONT WILL PUSH SOUTHEAST THIS EVENING AS SUFACE CYCLOGENESIS DEEPENS FOLLOWED BY THE PASSAGE OF A PRETTY STRONG COLD FRONT. THERE WILL BE STRONG CONVERGENCE ALONG THE FRONT AND AN IMPRESSIVE AMOUNT OF LIFT. THIS COMBINED WITH THE COLD AIR ALOFT WILL CREATE THE THREAT FOR LARGE HAIL. PRECAUTIONS--SKYWARN SPOTTER GROUPS AND AMATEUR RADIO GROUPS MAY BE REQUIRED LATER THIS EVENING AND OVERNIGHT. STAY TUNED FOR LATER UPDATES AND STATEMENT. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 53 min |
| Sep 13, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 27 min |
| Sep 13, 8:35 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Sep 13, 8:40 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 20 min |
| Sep 13, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 17 min |
| Sep 13, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 45 min |
| Sep 13, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Sep 13, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 46 min |
| Sep 13, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Sep 14, 12:27 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 33 min |
| Sep 14, 2:50 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Sep 14, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.